Effect of levetiracetam usage on serum creatine phosphokinase concentration in patients with epilepsy


İNCECİK F. , Herguner O. M. , Besen S.

JOURNAL OF PEDIATRIC NEUROSCIENCES, cilt.15, ss.81-85, 2020 (ESCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 15 Konu: 2
  • Basım Tarihi: 2020
  • Doi Numarası: 10.4103/jpn.jpn_133_18
  • Dergi Adı: JOURNAL OF PEDIATRIC NEUROSCIENCES
  • Sayfa Sayıları: ss.81-85

Özet

Background: Levetiracetam (LEV) is a widely used antiepileptic drug (AED) in the treatment of various type of seizures, including generalized epileptic seizure as well as focal seizures, and it is generally well tolerated. Common side effects of LEV are somnolence, asthenia, dizziness, mood changes, kidney dysfunction, minor infections, and thrombocytopenia. Recently, increased creatine phosphokinase (CPK) concentration or rhabdomyolysis after LEV administration has been reported. The goal of the study was to evaluate clinical risk factors associated with increased CPK concentration or rhabdomyolysis in LEV administration. Materials and Methods: One hundred and sixty children were enrolled. The risk factors were retrospectively analyzed. Results: Among the 160 patients, 84 (52.5%) were boys and 76 (47.5%) were girls, and the mean age was 85.95 +/- 49.03 months (9-188 months). Of the 160 patients, 66 (41.3%) were treated with monotherapy, and 94 (58.8%) with polytherapy. We detected increased CPK concentration or rhabdomyolysis in three patients (1.9%). The CPK values of these three patients were 943, 1504, and 5046, respectively. No significant differences were observed in the serum CPK concentration between the patients treated with LEV. Conclusion: We detected that LEV may cause increased CPK concentration or rhabdomyolysis. When treating patients with LEV, clinicians should closely monitor serum CPK level. To the best of our knowledge, this is the first study of elevated CPK concentration or rhabdomyolysis associated with LEV therapy in children.